Mississippi, 2008

Hail in Mississippi, May 22, 2008

May 22, 2008 · NWS MEG · 1 event in 1 county or zone

A warm front lifted north during the morning of May 22, 2008. Showers and thunderstorms developed along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A warm front lifted north during the morning of May 22, 2008. Showers and thunderstorms developed along the front. Some storms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 22, 8:45 AM CST, 29 minutes earlier.

Area forecast discussion, May 22, 8:45 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
945 AM CDT THU MAY 22 2008

.DISCUSSION...

SOME ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE OVER THE
FORECAST AREA THIS MORNING ALTHOUGH THIS ACTIVITY HAS BEEN
DECREASING IN COVERAGE OVER THE LAST HOUR OR SO. WARM FRONT IS
CURRENTLY MOVING NORTHWARD THROUGH CENTRAL MISSISSIPPI AND SHOULD
REACH THE FORECAST AREA LATER IN THE DAY. WILL NEED TO SEND AN
UPDATE TO REMOVE SOME MORNING WORDING BUT NO CHANGES TO THE
FORECAST ARE PLANNED AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 338 AM CDT THU MAY 22 2008/

DISCUSSION...
CLOUDS ARE BEGINNING TO INCREASE ACROSS THE FORECAST AREA THIS
MORNING AS HIGH PRESSURE BEGINS TO SLIDE EAST. SOUTHERLY FLOW
SHOULD INCREASE THROUGHOUT THE DAY WHICH IN TURN WILL HELP
MOISTURE INCREASE AS WELL. A FEW SCATTERED SHOWERS HAVE DEVELOPED
ACROSS NORTHWEST ARKANSAS THIS MORNING AND CANNOT RULE OUT A STRAY
SHOWER OR TWO DEVELOPING ACROSS NORTHEAST ARKANSAS BEFORE NOON
TODAY. WARM FRONT CURRENTLY OVER CENTRAL MISSISSIPPI WILL BEGIN
ITS TREK NORTHWARD TODAY. AS A RESULT...THIS WARM FRONT WILL
PROVIDE A FOCUS FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THE
TIMING OF THE WARM FRONT WILL BE KEY AS TO WHERE CONVECTION
DEVELOPS SO HAVE INCLUDED SLIGHT CHANCE TO CHANCE POPS FOR THE
ENTIRE AREA. HIGH TEMPERATURES WILL REACH THE MID 80S THIS
AFTERNOON WITH INCREASING CLOUDS.

THE CONVECTION THAT DOES DEVELOP THIS AFTERNOON WILL QUICKLY DIE
OFF AFTER SUNSET AS MOST OF THE AREA WILL REMAIN DRY. UPPER RIDGE
WILL MOVE OVER THE MIDSOUTH ON FRIDAY HELPING TO KEEP MUCH OF THE
AREA FREE FROM SHOWERS AND THUNDERSTORMS. DID INCLUDE A SLIGHT
CHANCE FOR THUNDERSTORMS DURING FRIDAY AFTERNOON IN CASE ANY
STORMS CAN GET GOING BUT THOSE THAT DO WILL DIE OFF QUICKLY BY
FRIDAY EVENING.

UPPER RIDGE REMAINS OVER THE FORECAST AREA THROUGH THE WEEKEND AS
A SURFACE HIGH PRESSURE ACROSS THE GREAT LAKES REGION MOVES
SOUTHEAST KEEPING MOST IF NOT ALL THE CONVECTION WEST AND SOUTH
OF THE AREA THIS WEEKEND. BOTH THE GFS AND ECMWF ARE IN VERY GOOD
AGREEMENT WITH THIS SOLUTION AND CHOSE ONLY TO KEEP A SLIGHT
CHANCE FOR PRECIP FOR FAR SOUTHERN AREAS ON SATURDAY. WITH MOSTLY
SUNNY SKIES EXPECTED THIS WEEKEND AND LITTLE IN THE WAY OF
CONVECTION...EXPECT HIGH TEMPERATURES TO BE A GOOD 3 TO 5 DEGREES
ABOVE SEASONAL NORMALS WITH MOST LOCATIONS IN THE UPPER 80S.

BY MONDAY...SURFACE HIGH PRESSURE WILL MOVE OFF THE EAST COAST
ALLOWING SHOWERS AND THUNDERSTORMS TO DEVELOP ON THE BACKSIDE OF
THE HIGH. ONCE AGAIN...BELIEVE MOST OF THIS CONVECTION WILL BE
DIURNALLY DRIVEN SO EXPECT MOST TO DIE OFF AFTER SUNSET. ZONAL
FLOW ALOFT THEN DEVELOPS MID WEEK AS A COLD FRONT DRIFTS SOUTH
TOWARDS THE AREA. WITH THIS FEATURE ENTERING THE AREA...AN
INCREASE CHANCE OF PRECIPITATION IS EXPECTED. THE FRONT WILL BE SLOW
MOVING DUE TO THE ZONAL FLOW ALOFT SO HAVE INCLUDED POPS TUESDAY THROUGH
AT LEAST THURSDAY WHILE TEMPERATURES REMAIN IN THE MID TO UPPER
80S FOR HIGHS AND MID TO UPPER 60S FOR LOWS DURING THIS TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  85  70  90  72 /  20  20  20  10
MKL  83  65  88  65 /  30  20  20  10
JBR  83  66  88  68 /  20  20  20  10
TUP  85  67  89  68 /  30  20  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 22, 3:23 AM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
423 AM CDT THU MAY 22 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-231130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
423 AM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Memphis radar (KNQA), 43 km away, was scanning. The volume nearest the first event began at 15:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, De Soto

When
May 22, 9:14 AM CST to 9:19 AM CST
Where
De Soto County, 2.92 mi E of Horn Lake
Measured
0.88 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.965, -89.979

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110827.